Trojan Horse

Nov 28, 2020 | Community Education, Hospice

Home » Hospice » Trojan Horse

This year has been unusual for Joey to say the least. Seems like a lifetime ago when little Joey would pretend to be asleep just to negotiate an extra minute or two in the mornings. His mother would poke him gently in his little ribs to wake him up “Joey!… Joey! Wake up, Honey. Honey wake up” she would tell him. Little Joey would roll facing the wall and cover himself from head to toes with his blue sponge bob blanket.

Joey wasn’t known for his love of academic challenges, but he did enjoy going to school to make friends. Then all of a sudden it all stopped.

The recess, the monkey bars, running around playing tag, managing to always have mud on his knees. That would always annoy his mom….”Joseph Paul Morphy!!! how on earth do you always have mud on your pants….do you rub them on your knees every day or something?” his mom would yell.

No alt text provided for this image

But all of that was ancient history now

Little Joey spent most of the time at home, watching TV, on his tablet, eating, and attending zoom meetings with his teacher and classmates.

He would get an assignment on Mondays and would have to somehow manage to turn it all in by Fridays. He ran around the house shirtless all day with his little belly and cheeks growing bigger each day.

The highlight of his days now was, putting on his little mask, rubbing on hand sanitizer, and going to the store. When he got back home he would take off his mask, give it to his mom and rub more hand sanitizer on his hand.

Little Joey didn’t like the “sani” at first, it smelled “Yucky” but as he used it more and more each day, he started to get used to it.

“I wonder what that tastes like,” he thought to himself. As the days went by this seemed to be a daily ritual, putting on a mask rubbing hand sanitizer on his hands.

There was ever so present, incrementally growing curiosity in little Joey’s mind. It didn’t help that the little bottle of weird-smelling stuff sometimes smelled a bit like candy.

No alt text provided for this image

Little Joey suddenly became ill

Mysteriously, he began complaining of “an ouchie on his head”, he developed nausea and vomiting. His mom began to monitor his temperature closely fearing that he may have been exposed to COVID, However, Joey quickly deteriorated, blurred vision followed by abdominal pain, loss of coordination, decreased level of consciousness.

In a panic with tears in her eyes, Little Joey’s mom called 911.

The paramedics were finally here, with lights and sirens blazing. The response was swift and rapid, although for little Joey’s mom time had slowed down, minutes seemed like an eternity. Bombarded by questions which she did not know the answers to, He was rushed to the ER via ambulance, his mom was devastated, confused, did not understand what was going on.

No alt text provided for this image

what happened to little Joey?

Little Joey was now in critical condition, terrified… is how little Joey’s mom was. It seemed as though time had stopped, she had a gnawing pain her stomach, everything seemed surreal. The doctors and nurses were speaking to her in a language she couldn’t understand……”elevated onion gap….metabolic acidosis”, “supportive care…. administration of an alcohol dehydrogenase inhibitor”…”hemodialysis”. All she wanted was for little Joey to be ok. Do whatever you need to do … just save him!!!!.

I wish I could tell you that everything turned out ok. That the doctors put little Joey back together again. That they lived happily ever after…but I can’t

No alt text provided for this image

Warning!

On June 19th, 2020 the U.S. Food and Drug Administration advised consumers not to use any hand sanitizer manufactured by “Eskbiochem SA de CV” in Mexico, due to the potential presence of methanol, which is considered toxic alcohol. seven patients who had purportedly ingested ABHSR had significant blood methanol concentrations; four died, one critically ill patient recovered with loss of vision. The CDC has issued the following advice on their website:

“Clinicians and public health officials should advise the public to:

1) Seek immediate medical attention and contact their poison center (1–800–222–1222) for advice if they have swallowed an ABHSR product or are experiencing symptoms from repeated use of these products that are on the “FDA’s testing and manufacturer’s recalls” list (https://www.fda.gov/drugs/drug-safety-and-availability/fda-updates-hand-sanitzers-methanolexternal icon),

2) Stop using any ABHSR that are on the “FDA’s testing and manufacturer’s recalls” list because using these methanol-containing products may result in serious adverse health events (e.g., blindness and death), and

3) NEVER swallow ABHSR and only use them for their intended purpose. Clinicians should be highly suspicious of methanol poisoning when a patient presents with a history of ABHSR ingestion, compatible signs and symptoms, and laboratory findings.”

The CDC is also working with manufacturers for the voluntary recall of these products: https://www.fda.gov/drugs/drug-safety-and-availability/fda-updates-hand-sanitizers-methanol

I spoke to the Poison Control Centers ( National Capital Poison Center)1 (800) 222–1222, they stated that the onset of symptoms from ingestion of large amounts of methanol is 1–2 hours.

Check the labels on the hand sanitizers you are now using, discard any that contain methanol. There is no substitute for soap and water.

No alt text provided for this image

Related Posts:

Share This
Skip to content